Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 116, NWS Lincoln, IL

July 21, 2020Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 3:45 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 45 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 3:45 PM CDT (20:45 UTC)
Expired
Jul 21, 2020, 4:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:07 PM CDTTSTM WND GST 65Auburn, IL
Jul 21, 4:08 PM CDTTSTM WND DMG1 N Auburn, ILREPORTS OF DEBRIS AND POWER OUTAGES.
Jul 21, 4:08 PM CDTTSTM WND DMGAuburn, ILREPORTS OF DEBRIS AND POWER OUTAGES.
Jul 21, 4:08 PM CDTTORNADO1 N Auburn, ILDAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN DIAMETER TREE DOWN ACROSS ROAD.
Jul 21, 4:08 PM CDTTORNADO2 N Auburn, ILDAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN DIAMETER TREE DOWN ACROSS ROAD.
Jul 21, 4:08 PM CDTTORNADOAuburn, ILREPORTS OF DEBRIS AND POWER OUTAGES.
Jul 21, 4:18 PM CDTTSTM WND DMG2 N Pawnee, ILPOWER POLES DOWN.
Jul 21, 4:20 PM CDTTSTM WND DMGPawnee, ILNUMEROUS TREES DOWN.
Jul 21, 4:20 PM CDTTSTM WND DMGPawnee, ILTREES REPORTED DOWN THROUGHOUT TOWN.
Jul 21, 4:20 PM CDTTSTM WND GST 623 Nne Auburn, ILAPRS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS53 KILX 212045
SVRILX
ILC137-167-212130-
/O.NEW.KILX.SV.W.0116.200721T2045Z-200721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
345 PM CDT Tue Jul 21 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Sangamon County in central Illinois...
  Eastern Morgan County in west central Illinois...

* Until 430 PM CDT.

* At 344 PM CDT, severe thunderstorms were located along a line
  extending from near Alexander to near Palmyra, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Chatham, Alexander, Auburn, Sherman, Rochester,
  Riverton, Pawnee, Williamsville, New Berlin, Waverly, Divernon,
  Loami, Franklin, Jerome, Southern View, Leland Grove, Grandview,
  Spaulding and Thayer.

This includes the following highways...
 Interstate 55 between mile markers 77 and 106.
 Interstate 72 between mile markers 73 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3981 9011 3994 8949 3964 8951 3964 8953
      3952 8954 3952 9013
TIME...MOT...LOC 2044Z 226DEG 37KT 3978 9006 3941 9009 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
870 
WWUS53 KILX 212111
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
411 PM CDT Tue Jul 21 2020

ILC137-212120-
/O.CAN.KILX.SV.W.0116.000000T0000Z-200721T2130Z/
Morgan-
411 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORGAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3994 8949 3964 8951 3964 8953 3952 8954
      3952 8984 3987 8981
TIME...MOT...LOC 2110Z 245DEG 40KT 3987 8977 3953 8969 

$$

ILC167-212130-
/O.CON.KILX.SV.W.0116.000000T0000Z-200721T2130Z/
Sangamon-
411 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL SANGAMON COUNTY...

At 410 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Athens to near Divernon, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, Divernon, Jerome, Southern View, Leland Grove,
Grandview, Spaulding, Thayer, Clear Lake, Curran, Glenarm, Capital
Airport and Farmingdale.

This includes the following highways...
 Interstate 55 between mile markers 77 and 106.
 Interstate 72 between mile markers 89 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3994 8949 3964 8951 3964 8953 3952 8954
      3952 8984 3987 8981
TIME...MOT...LOC 2110Z 245DEG 40KT 3987 8977 3953 8969 

HAIL...1.00IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 21, 3:34 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
334 PM CDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 330 PM CDT Tue Jul 21 2020

Scattered showers and thunderstorms will continue to be possible
each day this week. However, there will be plenty of dry hours
each day. Temperatures generally in the mid to upper 80s are
expected through Friday, then lower 90s return over the weekend
into early next week as hot and humid conditions prevail.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

A stationary front positioned across central IL roughly from SW to
NE will be the focus for storm development the rest of the
afternoon and evening. An MCV exciting NE MO will enhance storm
development in an air mass that has recovered from earlier storms.
Several hours of sunshine have boosted MLCAPEs into the 2500-3500
J/kg range, especially south of I-72. A 72 mph wind gust was
measured upstream in Pittsfield, indicated the downburst potential
of this system. Have gone with Likely PoPs through the evening
across a majority of the CWA, as a consensus of the CAMs are
showing additional storm development early this evening just east
of the IL River. That complex should progress southeastward into
the overnight hours, lingering in our SE counties after midnight.

A lull in the storms is expected for the early morning hours over
a majority of the CWA. Storm development on Wed will be triggered
by the arrival of a cold front from the NW, with the front
reaching a line from Rushville to Champaign by 6 pm. Have
continued with an increasing chance PoP coverage Wed afternoon as
a result.

Lows tonight will be in the low 70s, with muggy dewpoint
depressions of zero to 2 degrees. Can not rule out some locally
dense fog if any clearing can manage to develop in areas that pick
up rain.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

The cold front will continue to progress southward Wed night,
keeping storm chances going in the southern counties. The front
stalls on Thursday morning across our central CWA before
continuing southward. Therefore, high chance PoPs were
concentrated south of I-72 Thursday along and ahead of the front.

The front then returns north as a warm front on Friday, keeping a
threat of storms in our entire area. That FROPA will trigger a
warming trend that will result in high temps climbing into the
lower 90s this weekend. Heat index readings are projected to climb
near or just above 105F across central IL, which would trigger a
Heat Advisory if that forecast holds. Storm chances would be
suppressed by a capping layer aloft and subsident forcing under
high pressure. No obvious trigger for storms is expected until a
cold front arrive next week Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 107 PM CDT Tue Jul 21 2020

Aviation concerns are tied to convective trends this afternoon and
evening. Some brief low MVFR clouds will linger near PIA at the
start of the 18z TAF period, but should mix out and become VFR by
19z.

CAMs are showing next wave of storms developing early this
afternoon, which radar and satellite trends support. Have included
an early afternoon TEMPO for storms at SPI and DEC, and may have
to expand that to include CMI by mid afternoon. A wave of storms
will fill in roughly along I-72 then gradually shift to the
southeast this evening. SPI, DEC and CMI will have the best
chances of storms through this evening. Have continued a VCTS at
PIA and BMI for late afternoon into evening, but may be able to
reduce that time as convective initiation trends reveal
themselves this afternoon.

Winds look to remain S-SW the next 24 hours, with prevailing winds
mainly at or below 10kt.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jul 21, 11:50 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1150 AM CDT Tue Jul 21 2020

ILZ027>031-036>038-040>057-061>063-221700-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
1150 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. Some of the storms may become severe.
Damaging winds are the main concern, although an isolated tornado
cannot be ruled out. There is also potential for flooding from
the stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. At
this time, severe weather is not anticipated.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. The most likely time frame is
from 1 pm to 5 pm west of I-55, and from 3 pm to 8 pm east of
I-55. Please relay any information about observed severe weather
to the National Weather Service while following all local, state
and CDC guidelines.

ILZ066>068-071>073-221700-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1150 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. A few of these storms may be strong to
briefly severe, with damaging winds the main concern. There is
also potential for flooding from the stronger storms.

Minor flooding on the Little Wabash River near Clay City, while
the Embarras River near Lawrenceville is expected to stay just
below flood stage.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. The
storms on Wednesday may be strong to briefly severe. The severe
weather potential for Thursday and Friday is uncertain at this
time.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Shimon

In the hours before

Local storm report, Jul 21, 1:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN, LEANING POWER POLES, POWER OUT IN
            TOWN.

&&

ROBERSON
Local storm report, Jul 21, 1:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
            OUT IN TOWN.

&&

ROBERSON
Local storm report, Jul 21, 1:56 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
            OUT IN TOWN.

&&

ROBERSON
Local storm report, Jul 21, 2:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     NNW JACKSONVILLE        39.73N 90.23W
07/21/2020                   MORGAN             IL   EMERGENCY MNGR

&&

ROBERSON
Local storm report, Jul 21, 2:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/21/2020  M1.68 INCH       KNOX               IL   CO-OP OBSERVER

&&

ROBERSON
Local storm report, Jul 21, 3:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             PLEASANT PLAINS         39.87N 89.92W
07/21/2020  E0.50 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

ROBERSON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:27 AM CDTSpecial Weather StatementILXDeWitt, Piatt48 min
Jul 21, 10:48 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt42 min
Jul 21, 11:18 AM CDTSpecial Weather StatementILXChampaign, Vermilion57 min
Jul 21, 11:29 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion61 min
Jul 21, 12:16 PM CDTSpecial Weather StatementILXColes44 min
Jul 21, 12:59 PM CDTSpecial Weather StatementILXEdgar46 min
Jul 21, 2:41 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott64 min
Jul 21, 3:12 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon48 min
Jul 21, 4:03 PM CDTTornado WarningILXSangamon27 min
Jul 21, 4:18 PM CDTTornado WarningILXChristian, Sangamon27 min
Jul 21, 4:39 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby44 min
Jul 21, 5:14 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Moultrie, Piatt, Shelby46 min
Jul 21, 5:25 PM CDTTornado WarningILXChampaign, Douglas, Piatt19 min
Jul 21, 5:55 PM CDTSpecial Weather StatementILXChampaign, Coles, Cumberland, Douglas, Edgar50 min
Jul 21, 6:37 PM CDTSevere Thunderstorm WarningILXEdgar38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.